Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 77, NWS Quad Cities, IA

May 17, 2017Louisa County, Muscatine County, Scott County, Iowa; Mercer County, Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2017, 7:30 PM CDT for Louisa County, Muscatine County, Scott County, Iowa; Mercer County, Rock Island County, Illinois. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 7:30 PM CDT (00:30 UTC)
Expired
May 17, 2017, 8:15 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Louisa County, IA, Muscatine County, IA, Scott County, IA, Mercer County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 37 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 7:34 PM CDTHAIL 1Fruitland, IAPICTURE FROM TWITTER, TIME ESTIMATED.
May 17, 7:40 PM CDTHAIL 1.75Sse Grandview, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:44 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

657 
WUUS53 KDVN 180030
SVRDVN
ILC131-161-IAC115-139-163-180115-
/O.NEW.KDVN.SV.W.0077.170518T0030Z-170518T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
730 PM CDT WED MAY 17 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rock Island County in northwestern Illinois...
  Northwestern Mercer County in northwestern Illinois...
  Central Louisa County in southeastern Iowa...
  Southwestern Scott County in east central Iowa...
  Central Muscatine County in east central Iowa...

* Until 815 PM CDT

* At 730 PM CDT, a severe thunderstorm was located over Grandview, or
  8 miles north of Wapello, moving northeast at 50 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Davenport, Rock Island, Muscatine, Wapello, Durant, Milan, Wilton,
  Blue Grass, Buffalo, Andalusia, Fruitland, Grandview, Eliza, Letts,
  Taylor Ridge, Montpelier, Illinois City, Fairport, Mannon and
  Edgington.

This includes Interstate 280 between mile markers 7 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Illinois...and southeastern and east central Iowa.

LAT...LON 4160 9101 4160 9090 4164 9090 4144 9055
      4112 9117 4126 9136
TIME...MOT...LOC 0030Z 218DEG 46KT 4129 9118 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

12
1 follow-up statement
452 
WWUS53 KDVN 180115
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
815 PM CDT WED MAY 17 2017

IAC115-139-163-ILC131-161-180125-
/O.EXP.KDVN.SV.W.0077.000000T0000Z-170518T0115Z/
Rock Island IL-Mercer IL-Louisa IA-Scott IA-Muscatine IA-
815 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROCK ISLAND...
NORTHWESTERN MERCER...CENTRAL LOUISA...SOUTHWESTERN SCOTT AND CENTRAL
MUSCATINE COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail and gusty winds are still possible with this thunderstorm.

A tornado watch remains in effect until 1100 PM CDT for northwestern
Illinois...and southeastern and east central Iowa.

LAT...LON 4160 9101 4160 9090 4164 9090 4144 9055
      4112 9117 4126 9136
TIME...MOT...LOC 0115Z 218DEG 46KT 4173 9072 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:45 PM CDT, 45 minutes earlier.

Area forecast discussion, May 17, 6:45 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
645 PM CDT Wed May 17 2017

.UPDATE...
Issued at 645 pm CDT Wed May 17 2017

A line of severe storms with confirmed wind gusts of 60 to 70
mph, heavy rainfall and hail is moving across eastern IA with
embedded supercells possibly producing tornadoes, mainly south of
I-80. Mesoanalysis indicates the tornado potential remains,
especially along the southern portions of the line, over the next
couple hours. A tornado watch remains in effect for most of the
CWA until 11 pm.

&&

.SYNOPSIS...
Issued at 221 PM CDT Wed May 17 2017

Abbreviated early issuance AFD to get ready for convective event.
Water vapor showing neg tilted upper wave on track acrs southeastern
Neb. After potentail convective severe event this afternoon and
evening, a reprieve with cooler conditions on Thu. Then the next
main upstream large cut-off upper low will roll out to the upper
Midwest for a wet end to the week and start to the weekend.
Generally cooler Sunday into earlier next week, with another wave
digging from the northwest for another precip event toward mid next
week.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 221 PM CDT Wed May 17 2017

Will have to watch for isolated to sctrd elevated storms with
hail potential ahead of the "main show" for the rest of the
afternoon, but the main severe weather event currently gathering
steam/"bubbling" in sfc pressure falls max over the MO RVR
Valley. Strong wing of lift into current mesoanalysis-indicated
already strongly sheared environment in place acrs the local area,
supportive of enhanced severe weather risk acrs the area
especially along and west of the MS RVR. Most of latest run
HiRes/CAM's continue to suggest an arching wing or two of broken
line of supercells, mixed with a few strong convective clusters,
moving rapidly at 50-60 MPH in from the west- southwest mainly
after 21z, with prime impact window from 5 PM to 8 or 9 PM CDT
before the brunt of the activity blows eastward. Again speed of
storms to complicate matters and increase danger aspect. Current
CAPEs of 1000-1500 J/KG acrs the region may increase a bit more
through early evening, while brunt of Cap/EML starts to migrate
eastward. This should be adequate for such strong shear profiles
to work with for all modes of severe weather, with tornadoes and
large hail the prime threats. But lingering concern that limited
CAPE for such strong shear profiles, may actually limit a higher
end severe weather event such as if we had 3000+ CAPEs.

The tornado threat may be limited to the initial incoming line as
long as llvl winds have some type of southeasterly direction
component, but then switch to more hail and damaging winds, as llvl
ambient environmental winds go south-southwest making for a more
uniform vertical profile, but still very high in speed shear.

Some isolated to sctrd showers and storms may linger acrs the
northern half of the CWA after the main line exits off to the east-
northeast through midnight, but then mainly dry into Thu morning or
just some wrap-around showers in the far north as upper level
cyclone pivots acrs northern WI and induces wrap-around.

Thu...after wrap around showers decrease in the north, this day
mainly dry and cooler in between two upper cyclones, with varying
amounts of cloud cover. LLVL baroclinicity aligns and tightens along
and south of the DVN CWA into the evening, with northeast post-
frontal boundary layer winds keeping temps in the 60s to low 70s
acrs much of the area.    ..12..

.LONG TERM...(Thursday Night through next Wednesday)
ISSUED AT 221 PM CDT Wed May 17 2017

Active weather pattern to continue through the period with chances
of rain and thunderstorms through the beginning of the weekend and
then again midweek next week.  Previously discussed issues with
model inconsistency still remains with this package.  This, along
with the threat for severe weather today has led to heavy use of
blended guidance for the long term.  Overall agreement in the large
scale pattern through the period means that the mesoscale details
need to be worked out and thus lead to most of uncertainty
throughout the period.   Gibbs

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 645 PM CDT Wed May 17 2017

A line of severe thunderstorms with wind gusts to 55 kts moving
across eastern Iowa will affect the terminals early this evening.
Outside of the thunderstorms, strong south winds from 25 to 35 kts
will shift to the southwest to west and diminish to less than 15
kts by midnight behind the associated passing front. Otherwise,
conditions will be mainly VFR with a period of low confidence MVFR
ceilings possible late tonight into early Thursday morning. Winds
will become west and then northwest during the day Thursday as
surface low pressure moves into the Great Lakes.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Gibbs
AVIATION...Sheets
Hazardous weather outlook, May 17, 3:02 AM CDT, 16 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
302 AM CDT Wed May 17 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
302 AM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Scattered thunderstorms are expected this morning. The main
threats are lightning and hail to penny size.

More widespread thunderstorms are expected this afternoon and
evening. Fast-moving storms could produce damaging winds around 70
mph and tornadoes. A secondary threat is large hail.

A south wind will gust around 40 mph this afternoon. Drivers of
high profile vehicles should use caution.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a risk of thunderstorms late Thursday night through
Saturday evening. It is too early to determine the severe weather
risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected between 2 PM and 10 PM CDT today.

RP Kinney/08

In the hours before

Local storm report, May 17, 6:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     SW DYERSVILLE           42.48N 91.12W
05/17/2017  M72 MPH          DUBUQUE            IA   EMERGENCY MNGR

&&

GROSS
Local storm report, May 17, 7:03 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             5 WNW MOUNT PLEASANT    40.98N 91.64W
05/17/2017  E2.00 INCH       HENRY              IA   PUBLIC

&&

GROSS
Local storm report, May 17, 7:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     HOLY CROSS              42.60N 91.00W
05/17/2017  M78 MPH          DUBUQUE            IA   EMERGENCY MNGR

&&

GROSS
Local storm report, May 17, 7:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
713 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HEAVY RAIN       1 NW WILLIAMSTOWN       41.58N 91.75W
05/17/2017  M1.75 INCH       JOHNSON            IA   TRAINED SPOTTER

            RAIN IN 20 MINUTES.

&&

GROSS
Local storm report, May 17, 7:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             IOWA CITY               41.66N 91.54W
05/17/2017  E0.25 INCH       JOHNSON            IA   PUBLIC

0719 PM     HEAVY RAIN       WNW PARNELL             41.58N 92.01W
05/17/2017  M0.97 INCH       IOWA               IA   TRAINED SPOTTER

            DAILY TOTAL - 0.90 IN PAST HOUR

0700 PM     TSTM WND DMG     2 WSW NEW VIENNA        42.54N 91.16W
05/17/2017                   DELAWARE           IA   TRAINED SPOTTER

            SEVERAL FARM BUILDINGS DAMAGED NEAR DYERSVILLE

0718 PM     HAIL             WSW CLARENCE            41.88N 91.06W
05/17/2017  E0.25 INCH       CEDAR              IA   TRAINED SPOTTER

            HAIL AND VERY STRONG WIND

&&

TES
Local storm report, May 17, 7:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
729 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     LONE TREE               41.49N 91.42W
05/17/2017                   JOHNSON            IA   EMERGENCY MNGR

            BARN BLOWN DOWN IN LONE TREE ON 640TH AND SOO, REPORTED
            BY SHERIFFS DEPUTY TO EM. TIME ESTIMATED

&&

PETERS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:00 PM CDTTornado WarningDVNDes Moines45 min
May 17, 7:14 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Dubuque, Jackson, Jones, Muscatine and 1 more61 min
May 17, 7:37 PM CDTSevere Thunderstorm WarningDVNScott38 min
May 17, 7:44 PM CDTTornado WarningDVNClinton, Scott46 min
May 17, 8:05 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson55 min
May 17, 8:08 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott67 min
May 17, 8:05 PM CDTTornado Warning Tornado observedDVNHenry, Mercer, Rock Island40 min
May 17, 8:46 PM CDTTornado WarningDVNBureau, Henry, Whiteside23 min
May 17, 9:00 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Rock Island, Stephenson, Whiteside60 min
May 17, 9:38 PM CDTSevere Thunderstorm WarningDVNBureau, Henry52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.